If you’ve ever wondered why people with chronic illnesses can’t just take some medicine and go back to things as usual, I submit the subject of this post to widen the highways of your understanding: the domino effect. The longer I’ve dealt with chronic illness the more I’ve come to understand that there is no illness, or medicine to treat said illness, thats effects are isolated to only one part of the body. Allow me to illustrate by relating the avalanche unleashed on me this year (dramatic I know but hey, it’s a killer metaphor-pun intended 😉 by one part of my body yelling out in pain.
The fall semester was going along swimmingly–September and the first part of October I felt the best I had in a good long while. Then the back half of October brought about 99 problems, all of which were related to the invisible hatchet that had implanted itself into my head. Perhaps it was the stress of midterms, or maybe my body had simply become bored of behaving–for whatever reason chronic migraine resurfaced in my life with a vengeance. You couldn’t even really call it a flare- it was more like full-blown fireworks painting the sky with the words “I’m back!” It got so bad that in the beginning of January, I did something I swore I’d never do again–go back on Topomax.
For my fortunate friends unfamiliar with Topomax, it is technically an anti-seizure drug, but it is also one of the few FDA approved drugs for the treatment of chronic migraines. A fun fact that I learned after being on it for more than a year in high school: it is colloquially known as Dopomax, because of its unfortunate tendency to make idiots of its users. But that is only one of its many fun side effects (side note–not everybody reacts to medicines the same; for many people Topomax has been a miracle drug with few side effects, so don’t just go off of my experience). In spite of poignant teenage memories of this drug causing me to believe I was getting dumb with age, I became so desperate for relief from the unrelenting pain that January third I swallowed a dose of Dopomax for the first time in over two years.
Thankfully I lucked into a neurologist that listened to my concerns about going back on this particular drug, so he started me on the lowest possible dose–a “sprinkle” dose designed for pediatric patients. But it didn’t matter. No matter how small the dose, my body refuses to get along with Topomax. This time it didn’t seem to effect my cognition as much, but it hit me harder in different ways. Since my sinus surgery about a year ago I hadn’t had a sinus infection requiring treatment with antibiotics. Two weeks after starting Topomax I was forced to go on the first of four rounds of antibiotics that dominated the first half of my spring semester. Although Topomax helped tremendously with my migraines, it destroyed my immune system, and the two and a half months I was on it were almost as bad as the years before I started on IG infusions. I couldn’t catch a break! A cold would lead to a sinus infection and I would catch another cold before I had even finished the antibiotics for the infection.
That is the domino effect–treating one problem worsens another or causes a new one altogether. I could not continue on Topomax because of the devastation it was causing my immune system, which will always be the central pillar of my health problems. On the reverse side, IG infusions often trigger migraines. Antibiotics for infections aggravate my severe IBS and lower my immune system. Steroids for infections and asthma flares decimate the immune system. Pain killers can cause stomach, liver, kidney problems–scratch that almost any medicine can cause stomach, liver and/or kidney problems. These are just a few examples. You see? The dominos never stop falling–round and round it goes, tumbling one into another indefinitely. That is one of the reasons why chronic illness is so, well, chronic. You can never quite get ahead of it.
To end this post on a more positive note: since stopping Topomax my immune system has been doing much better. I am also finding moderate migraine relief from an unexpected source–Prozac. It’s an SSRI that helps with migraines because of its action related to Serotonin. I have almost no side effects from it, which as we have been discussing, is nothing short of a miracle. It’s often hard to find the right fit with migraine medication; I was blessed to find it on only the second try this time around. So for those of you still struggling to find relief, hang in there–there is hope ahead yet.